Wyoming, 2016

Winter Storm in Wyoming, March 14 to 15, 2016

March 14 to 15, 2016 · NWS CYS · 4 events in 2 counties and zones

A potent low pressure system tracked east across Wyoming and produced heavy snow and gusty west winds up to 50 mph over the Snowy and Sierra Madre mountains. Visibilities were reduced to less than a half mile in blowing and falling snow.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent low pressure system tracked east across Wyoming and produced heavy snow and gusty west winds up to 50 mph over the Snowy and Sierra Madre mountains. Visibilities were reduced to less than a half mile in blowing and falling snow. Snow totals ranged from 12 to 18 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 13, 10:16 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 13, 10:16 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1116 PM MDT SUN MAR 13 2016

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 318 PM MDT SUN MAR 13 2016

AN ACTIVE FEW DAYS UPCOMING WITH STRONG WINDS...PRECIPITATION
CHANCES AND FALLING TEMPERATURES RETURNING. ALL OF THESE ARE
COURTESY OF A SHORTWAVE AND ITS ASSOCIATED SFC COLD FRONT WHICH
WILL MOVE THRU MONDAY. 20Z SATELLITE PIX SHOW WELL DEFINED UPPER-
LOW JUST SPINNING ONSHORE THE PACNW WITH A MIDLVL SHORTWAVE
TROUGH PUSHING ACROSS THE ERN PACIFIC ON THE NOSE OF A WHAT THE
LATEST MDCARS OBS DEPICT IS A 130+ KNOT JET. AT ITS CURRENT RATE
OF SPEED...MODELS PROG THIS JET STREAK AND ASSOCIATED SHORTWAVE TO
ARRIVE TO THE INTERMOUNTAIN WEST LATER TONIGHT AND DURING THE DAY
ON MONDAY. THIS JET STREAK HAS A GREAT TAP OF PACIFIC MOISTURE TO
WORK WITH...WHICH WILL PRODUCE PRECIPITATION ACROSS CARBON COUNTY
AS EARLY AS LATER THIS EVENING...BUT ESPECIALLY OVERNIGHT AND
MONDAY. SNOW RATES DONT REALLY GETTING GOING OVR THE SNOWY AND
SIERRA MADRE RANGES UNTIL AFTER 3 AM. THIS MOISTURE ALONG WITH
FAVORABLY STRONG LLVL FLOW WILL ENHANCE SNOW RATES ALONG THE WEST
SLOPE. SNOW WILL CONTINUE TO FALL OVR THESE MOUNTAINS THROUGHOUT
THE DAY ON MONDAY...BEFORE DISSIPATING LATER MONDAY NIGHT. FOR NOW
THINK THAT 7-14 WILL COVER THIS EVENT...BUT WOULD NOT BE
SURPRISED TO SEE LOCALLY HIGHER AMOUNTS GIVEN THE STRENGTH OF THE
WESTERLY FLOW. WINDS WILL ALSO BE A PROBLEM IN THESE MOUNTAINS...
SO HAVE OPTED WITH A WINTER STORM WARNING LATE TONIGHT THROUGH
MONDAY NT. OUTSIDE OF THE MOUNTAINS...ANY SNOW WILL BE LIGHT OF
GENERALLY OF LESS THAN ONE INCH OR SO.

THE OTHER STORY OF THIS EVENT WILL BE THE STRONG WINDS. LATEST
MODEL GUIDANCE HAS TRENDED UPWARD WITH WIND SPEEDS MAINLY POST
FRONTAL IN THIS BORA EVENT. LATEST LLVL GRADIENTS EXCEED CRITICAL
THRESHOLDS DURING THE DAYTIME HOURS TOMORROW. GIVEN THIS...AM
CONFIDENT ENOUGH TO ISSUE A HIGH WIND WARNING FOR THE ARLINGTON
AND SOUTHWEST PLATTE COUNTY AREAS WHERE GUSTS OF UP TO 65 MPH ARE
EXPECTED. THESE STRONG WINDS MAY GET INTO THE SUMMIT MONDAY
NIGHT/EARLY TUESDAY GIVEN THE STRONG POST-FRONTAL SUBSIDENCE. HAVE
ISSUED A HIGH WIND WATCH THERE. OTHERWISE...ANY PRECIPITATION THAT
DOES MANAGE TO DEVELOP EAST OF THE MOUNTAINS WILL HAVE SOME WEAK
INSTABILITY TO WORK WITH. HAVE MAINTAINED THE MENTION OF THUNDER
FOR THESE AREAS MONDAY.

ALTHOUGH LIGHT SNOW WILL CONTINUE IN THE MOUNTAINS INTO
TUESDAY...EXPECT RATES TO BE MUCH LESS. WHAT WILL BE MORE
NOTICEABLE ON TUESDAY WILL BE THE COLDER TEMPERATURES...WHICH WILL
BE 10-15F LESS COMPARED TO MONDAY. THE COMBINATION OF STRONG WINDS
AND COLD TEMPS WILL MAKE IT FEEL MUCH COLDER THO.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 318 PM MDT SUN MAR 13 2016

CYCLONIC MID-LEVEL FLOW WILL REMAIN IN PLACE OVER THE CWA THROUGH AT
LEAST FRIDAY AFTERNOON WITH AN OMEGA BLOCK TO THE EAST. AN UNSETTLED
WEATHER PATTERN SHOULD PREVAIL WITH HIGH-ELEVATION SNOW SHOWERS EACH
DAY THROUGH FRI. BREEZY/WINDY CONDITIONS CAN BE EXPECTED ACROSS MUCH
OF THE AREA ON WEDNESDAY WITH STEEP LAPSE RATES AND A BROAD SWATH OF
30 TO 40 KNOT FLOW AT H7-H8...AS WELL AS CAG-CPR GRADIENTS IN EXCESS
OF 50 METERS. THE BEST CHANCE FOR MORE WIDESPREAD PRECIPITATION WILL
BE WED NIGHT AND THU WITH THE MODELS SHOWING THE BULK OF VORT ENERGY
OVERHEAD. BELOW NORMAL TEMPERATURES ARE LIKELY THROUGH THE WEEK WITH
H7 TEMPS BETWEEN -10 AND -20 DEG C. A WARMING TREND IS POSSIBLE INTO
THE WEEKEND AS UPPER-LEVEL RIDGING BUILDS INTO THE AREA.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1115 PM MDT SUN MAR 13 2016

VFR CONDITIONS FOR MOST SOUTHEAST WYOMING AND NEBRASKA PANHANDLE
AIRPORTS. THE EXCEPTION WILL BE KRWL AS PACIFIC MOISTURE MOVES
INTO THEIR AREA LATER THIS EVENING. LATEST HRRR GUIDANCE SHOWING
SNOW DEVELOPING OUT THERE WITH IFR/LIFR CONDITIONS DEVELOPING.
VERY STRONG WINDS EXPECTED TO DEVELOP AT KRWL...KLAR AND KCYS
MONDAY MORNING AND PERSIST INTO THE EVENING HOURS.

&&

.FIRE WEATHER...
ISSUED AT 318 PM MDT SUN MAR 13 2016

RAIN WILL DEVELOP ACROSS CARBON COUNTY THIS EVENING AND CHANGE TO
SNOW OVERNIGHT. A STRONG COLD FRONT WILL SURGE EAST THROUGH THE
DISTRICTS ON MONDAY. SNOW WILL BE HEAVY AT TIMES FOR THE
MOUNTAINS WHERE SIGNIFICANT ACCUMULATIONS ARE POSSIBLE.
MEANWHILE...RAIN SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP
ACROSS THE PLAINS MONDAY AFTERNOON. STRONGER WINDS WILL BE
POSSIBLE TUESDAY WHERE WIND PRONE AREAS MAY GUST AS HIGH AS 55
MPH. THE REST OF THE WEEK WILL BE COOLER THAN NORMAL WITH
OCCASIONAL LIGHT RAIN AND SNOW.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 3 AM MONDAY TO 6 AM MDT TUESDAY FOR
     WYZ112-114.

     HIGH WIND WARNING FROM 3 AM MONDAY TO 9 AM MDT TUESDAY FOR
     WYZ106-110.

     HIGH WIND WATCH FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON
     FOR WYZ116-117.

NE...NONE.
&&

SHORT TERM...CAH
LONG TERM...CLH
AVIATION...GCC
FIRE WEATHER...CAH
Hazardous weather outlook, Mar 13, 1:45 PM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
245 PM MDT SUN MAR 13 2016

WYZ101>119-142045-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
245 PM MDT SUN MAR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN WILL DEVELOP OVER CARBON COUNTY THIS EVENING AND CHANGE TO
SNOW OVERNIGHT. A WINTER STORM WARNING IS IN EFFECT FOR THE SNOWY
AND SIERRA MADRE RANGES BEGINNING AT 3 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF MODERATE TO HEAVY SNOW ARE FORECAST FOR THE SNOWY AND
SIERRA MADRE RANGES MONDAY AND MONDAY NIGHT. 7 TO 14 INCHES OF
SNOW IS EXPECTED. WEST WINDS GUSTING TO 50 MPH WILL CREATE VERY
LOW VISIBILITY IN BLOWING SNOW. A WINTER STORM WARNING IS IN
EFFECT FOR THE SNOWY AND SIERRA MADRE RANGES THROUGH MONDAY NIGHT.

STRONG WEST WINDS WILL DEVELOP MONDAY AND TUESDAY. WIND GUSTS OF
UPWARDS OF 65 MPH ARE EXPECTED ACROSS THE WIND PRONE AREAS OF
SOUTHEAST WYOMING. A HIGH WIND WARNING IS IN EFFECT FOR THE
ARLINGTON AND BORDEAUX AREAS.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PLAINS
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEED TODAY OR TONIGHT.

NEZ002-003-019>021-054-055-095-096-142045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
245 PM MDT SUN MAR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES WILL ELEVATE THE FIRE
DANGER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE MONDAY. NO SEVERE
WEATHER IS EXPECTED.

STRONG WEST TO NORTHWEST WINDS ARE EXPECTED MONDAY THROUGH TUESDAY...
WITH GUSTS OF 35 TO 45 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Sierra Madre Range

When
March 14, 12:00 AM MST to March 15, 2:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Old Battle SNOTEL site (elevation 10000 ft) estimated 18 inches of snow.

Winter Storm, Sierra Madre Range

When
March 14, 12:00 AM MST to March 15, 2:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Webber Springs SNOTEL site (elevation 9250 ft) estimated 16.5 inches of snow.

Winter Storm, Sierra Madre Range

When
March 14, 12:00 AM MST to March 15, 2:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 12 inches of snow.

Winter Storm, Snowy Range

When
March 14, 12:00 AM MST to March 15, 2:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 12 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643420, 643421, 643422, 643423.